Alert archive / Florida / Flash Flood Warnings in 1997

Flash Flood Warning 16, NWS Tampa Bay, FL

September 27, 1997Pasco County, Polk County, Florida

NWS Tampa Bay, FL issued this flash flood warning at Sep 27, 1997, 12:51 PM EDT for Pasco County, Polk County, Florida. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 27, 1997, 12:51 PM EDT (16:51 UTC)
Expired
Sep 27, 1997, 3:45 PM EDT
In force
3 hr
Issued by
NWS Tampa Bay, FL
Area
Whole counties

Counties Pasco County, FL, Polk County, FL

The nearest sounding before it

Tampa Bay, FL (KTBW), launched 12:00Z, 4.9 hours before the alert went out and 57 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tampa Bay, FL at 12:00Z on 1997-09-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 578 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tampa Bay, FL at 12:00Z on 1997-09-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 85 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
578 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
551 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
85 m²/s²
0-3 km storm-relative helicity
107 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KTBW 271652
FFWTBW
FLC105-101-271945-
 
BULLETIN - EAS ACTIVATION REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE TAMPA BAY AREA RUSKIN FL
1251 PM EDT SAT SEP 27 1997
 
THE NATIONAL WEATHER SERVICE IN TAMPA BAY AREA RUSKIN HAS ISSUED A
FLOOD WARNING EFFECTIVE UNTIL 345 PM EDT FOR PEOPLE IN THE FOLLOWING
LOCATIONS...
 
IN CENTRAL FLORIDA
 
   ...NORTHWEST POLK COUNTY
 
IN WEST CENTRAL FLORIDA
 
   ...EASTERN PASCO COUNTY
 
NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUES TO INDICATE
AREAS OF LIGHT TO MODERATE RAINFALL OVER THESE COUNTIES AND
ALSO MOVING INTO THESE AREAS FROM THE SOUTHWEST. IN ADDITION
SHOWERS AND THUNDERSTORMS ARE EXPECTED TO FORM AND BECOME
SCATTERED DURING THE REST OF THIS AFTERNOON.
 
IN EASTERN PASCO COUNTY FLOODING CONTINUES...ESPECIALLY AROUND
THE ZEPHYERHILLS AREA. IN NORTHWEST POLK COUNTY FLOODING HAS
CLOSED BRITT ROAD AND HAS SLOWED TRAFFIC ON DEESON ROAD.
 
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS &THE
ROADWAY.  THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO
CROSS SAFELY.  VEHICLES CAUGHT IN RISING WATER SHOULD BE
ABANDONED QUICKLY.  MOVE TO HIGHER GROUND.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before this flash flood warning went out at Sep 27, 11:56 AM EDT, 55 minutes earlier.

Area forecast discussion, Sep 27, 11:56 AM EDT, 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY-RUSKIN, FL
1130 AM EDT SAT SEP 27 1997

PW VALUES EXTREMELY HIGH OVR FA BASED ON TBW SOUNDING. RADAR
DATA IMPLIES DIMINISHING PCPN PAST HOUR...YET WL IGNORE. EXPECT
ADDITIONAL SHOWERS TO DVLP OVER THE FA TDA...AND CONSIDERING THE
PW VALUES AND RAINFALL PAST 24 HRS...FLOODING IS PSBL/LIKELY...
THUS FLOOD WATCH MUST CONTINUE. WL DEAL WITH THE PROSPECTS FOR
DRYING SUN/MON IN THE AFTN DISCUSSION.

11

The office that day

Everything else NWS Tampa Bay, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 26, 11:19 PM EDTFlash Flood WarningTBWHillsborough, Pinellas4 hr
Sep 27, 3:00 AM EDTFlash Flood WarningTBWHillsborough4 hr
Sep 27, 3:11 AM EDTFlash Flood WarningTBWHillsborough4 hr
Sep 27, 5:55 AM EDTFlash Flood WarningTBWPasco4 hr
Sep 27, 7:17 AM EDTFlash Flood WarningTBWHillsborough, Manatee, Pinellas4 hr
Sep 27, 7:17 AM EDTFlash Flood WarningTBWCharlotte, Lee4 hr
Sep 27, 11:26 AM EDTFlash Flood WarningTBWHillsborough, Manatee, Pinellas3 hr
Sep 27, 11:26 AM EDTFlash Flood WarningTBWCharlotte, Lee3 hr
Sep 27, 11:26 AM EDTFlash Flood WarningTBWSarasota3 hr
Sep 27, 2:10 PM EDTFlash Flood WarningTBWHillsborough, Pasco4 hr

Nearby

Flash Flood Warnings in Florida, 1997Every flash flood warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.